Try it
Anaesthesia · Airway complications: laryngospasm
Sample itemA child develops stridor and paradoxical chest movements with desaturation after emergence, suggesting laryngospasm. What is the first management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Remove the stimulus, apply CPAP with 100% oxygen and jaw thrust
Laryngospasm is treated by removing the stimulus such as secretions, giving 100% oxygen with CPAP, applying jaw thrust with Larson's point pressure, and deepening anaesthesia with propofol. If it persists, a small dose of suxamethonium (0.1 to 0.5 mg/kg) is given.
Option by option
A. Immediately intubate without relaxants
Intubating without relaxation is nearly impossible in laryngospasm.
B. Give intravenous atropine only
Atropine treats bradycardia but not the spasm.
C. Remove the stimulus, apply CPAP with 100% oxygen and jaw thrust (correct)
Correct. CPAP, 100% oxygen and jaw thrust come first.
D. Start nebulised salbutamol
Salbutamol treats bronchospasm, not glottic closure.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…